- Exercise and maintain a healthy food plan.
- Use glucose products to treat low blood glucose instead of eating junk food.
- Get help from your doctor or diabetes educator if you find you're eating to keep your blood sugar up. You may need a medication change or insulin dose adjustment.
- If weight gain is a concern, ask your doctor for other medication options. However, realize that reducing the amount of carbohydrates will stop weight gain.
April 13, 2016
Some Diabetes Drugs Cause Weight Gain
This is something you need to be aware of and lower the amount of carbohydrates you consume when you receive your diagnosis of diabetes. Weight gain is a complaint about many diabetes medications, both oral and insulin. Sulfonylureas, thiazolidinediones, and insulin do cause weight gain because they help the body absorb nutrients and move glucose into the cells for use and storage, which causes the initial weight gain.
Metformin and incretin mimetics usually don't cause weight gain and may even cause a little weight loss and they are considered weight neutral. Many people say they don't want to start insulin therapy because it causes weight gain. Most people keep eating the same foods they have been eating and do not reduce the amount of carbohydrates they consume and this is the main cause of weight gain.
What many people do not realize, if your blood glucose levels are consistently high over a period of time, and your medication is not controlling your blood glucose levels, your body tries to get rid of the excess glucose through the kidneys. If this continues for long enough, you will have kidney damage or one of the diabetes complications. Dialysis can result and this is not favorable for your health. This is the reason for lowering the carbohydrates you consume.
Hypoglycemia can also cause weight gain. If you've ever had low blood sugar, you know that feeling of anxiety you get that makes you overeat to get your blood sugar back up. Some pre-mixed or intermediate acting insulins require that you eat on a schedule. If the dose is too high, you may need to eat extra snacks to avoid low blood glucose, which then leads to weight gain. If this happens, work with your doctor or diabetes educator for assistance.
If you overeat, you gain weight. Just because you can "take insulin to cover it" doesn't give you free reign to overindulge. This is what many people unfortunately continue to do and this is not good. This is when people blame the insulin and forget that it was what they did that caused the weight gain. If they would have reduced the amount of carbohydrates they consumed, the extra insulin would not have been necessary and the weight gain would have stopped before it became a problem.
What can you do to prevent or minimize weight gain? Here are a few tips: